Janssen Pharmaceuticals and drug distributor McKeeson Corp. were hit with a lawsuit last week in Pennsylvania federal court by a Texas woman who says the companies failed to warn of known dangers of the antibiotic Levaquin, which she alleges caused her permanent nerve damage.
The woman was administered Levaquin both during and after heart surgery in 2006, and in her complaint she contends that the drug maker did not warn either physicians or patients that using the drug could result in permanent nerve damage. The suit said that from 2004 until 2013, the drug carried a confusing label that advised consumers the side effect was rare and symptoms would disappear when the drug was discontinued, Law360 reports. Continue reading
The antibiotic Levofloxacin, sold under the brand names Levaquin and Cipro, is in the flouroquinolone family and widely used to treat serious infections such as pneumonia and kidney infections. Recent reports, however, suggest that the drug is linked to a condition known as mitochondrial toxicity. ABC5 in Cleveland, Ohio that a 2013 report by the U.S. Food and Drug Administration (FDA) identified this risk but, has not publicly disclosed it. A review of the FDA’s adverse event database showed that Levofloxacin has been linked to 3,000 deaths and 200,000 complaints, ABC5 reports.
In 2008, the FDA placed a black box warning on the drug in 2008 warning of nerve damage and ruptured tendons. Continue reading
Since July 10th, 46 people have acquired Legionnaires’ disease in the Bronx and four people have died. According WABC, positive samples of the bacteria have been found in air conditioning at a hospital and a complex with a movie theater. Authorities are currently unsure as to whether the contaminated equipment is linked to the outbreak.
According to Mayo Clinic, Legionnaires’ disease is caused by exposure to legionella bacteria and mostly affects the lungs. Initial symptoms include headache, muscle pain chills and fever that may be 104 F or higher; these symptoms may occur two to 10 days after being exposed. Coughing (may bring up mucus and blood), shortness of breath, chest pain, gastrointestinal symptoms (nausea, vomiting, diarrhea) and confusion may occur by the second or third day. Continue reading
The Food and Drug Administration (FDA) failed to disclose a serious side effect associated with the family of antibiotics known as fluoroquinolones identified in a 2013 agency report.
In an investigation, Cleveland television station ABC5 obtained a 2013 FDA report that raises concerns about possible “mitochondrial toxicity” associated with fluoroquinolones, which are marketed under brand names including Levaquin and Cipro and the generic form levofloxacin. These powerful antibiotics have been used to treat anthrax cases and are used for pneumonia and kidney infections. Continue reading
The European Medicines Agency (EMA) will be reviewing Medtronic’s InductOs following reports of contamination problems at a site that manufacturers one of the product’s components. InductOs is an implantable bone development product used in patients undergoing spinal fusion in the lower back and in surgeries to repair broken tibia. The kit InductOs is sold as contains its active ingredient dibotermin alfa and an absorbable collagen sponge (ACS) manufactured by Integra LifeSciences.
Regulatory Affairs Professionals Society (RAPS) reports that the contamination problems were from a site in the United States that manufactures the ACS in InductOs. In January 2014, inspectors identified “a number of major deficiencies” and Integra was issued a corrective action plan. Because of the contamination issues, the company was not allowed to import the sponge to the EU until inspectors could return and “assess the progress in eliminating the major deficiencies”. Continue reading
On July 23, the Consumer Product Safety Commission (CPSC) announced the recall of about 79,000 UPPAbaby strollers in the U.S. and Canada because the foam covering of the bumper bar could pose a choking hazard.
The recall includes the UPPAbaby 2015 CRUZ and 2015 VISTA strollers and 2015 RumbleSeats. The child can bite off and choke on the foam covering of the bumper bar. Continue reading
Infants and children switched from older to newer models of Medtronic Shiley Neonatal and Pediatric Tracheostomy tubes developed breathing difficulties and this prompted Medtronic Inc. to recall 8,192 of the tubes in May.
In its recall announcement, the Food and Drug Administration (FDA) said there had been 12 reports of serious injuries associated with the Shiley tubes, but no deaths have been reported to date. Continue reading
Berkeley’s cell phone ordinance, which requires retailers to warn consumers about the potential risk of radiation with cell phones, is the first measure of its kind to be passed. In May, the City Council unanimously passed the ordinance, titled Right to Know. The law goes into effect next month and warns consumers that “you may exceed the federal guidelines for exposure” to radiofrequency radiation by placing a cell phone into a bra or in a pants pocket. The warning also states that “The potential risk is greater for children” according to the New York Times.
Berkeley’s ordinance brings up questions about whether or not other cities will adopt a similar law. The city is known for its progressive actions, and has passed legislation that are sometimes seen as radical but are later implemented in other places, including health benefits for domestic partners, smoking bans, Styrofoam bans and creating sanctuaries for illegal immigrants. “If you can get it passed in Berkeley, you have a beginning,” said Berkeley Council member Susan Wengraf, according to NYT. “If you can’t, forget it, or come back three years later.” Continue reading
The warning labels on non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) are being strengthened to reflect the the risk of heart attack and stroke, the U.S. Food and Drug Administration (FDA) announced. The agency already warned of this risk in 2005, but has updated the label after an expert panel reviewed new safety data. NSAIDs, which are available in many over-the-counter (OTC) products such as Advil, Motrin and Aleve, are widely used. Raising awareness about potential risks is important and wide-reaching.
The revised warning says that the painkillers may increase the risk of stroke or heart attack in the first few weeks and that the risk can increase when they are used for longer periods. The risk also increases with higher doses. The revised label will also reflect that patients with or without heart disease or other risk factors can face an increased risk of stroke or heart attack with NSAID use, although patients with risk factors or heart disease are more likely to experience these events. The FDA notification states that “A large number of studies support this finding, with varying estimates of how much the risk is increased, depending on the drugs and the doses studied.” Continue reading
Recent studies have shown that gadolinium-based contrast agents (GBCAs) used in magnetic resonance imaging (MRI) deposit in the brain of some patients who have repeated scans. The Food and Drug Administration (FDA) is investigating possible health risks of such deposits.
Recent publications in the medical literature—including an article published in March in Radiology—have reported that deposits of GBCAs remain in the brains of some patients who undergo four or more contrast MRI scans, long after the last administration of the agent. The FDA says it is not known whether gadolinium deposits are harmful or can lead to adverse health effects. Continue reading